Polymyositis masquerading as mitochondrial toxicity

Academic Article

Abstract

  • A 66 year old HIV infected male heavy smoker presented with arthralgia, myalgia, and weight loss which was originally ascribed to nucleoside induced mitochondrial toxicity. Despite withdrawal of antiretroviral therapy a proximal myopathy developed. Further investigation excluded malignancy. Polymyositis was diagnosed on muscle biopsy. The patient recovered completely with oral prednisolone. This case highlights the importance of muscle biopsy in HIV infected patients whose myopathy persists despite withdrawal of antiretroviral therapy and the need for thorough investigation of non-specific symptoms in HIV infected patients who are receiving antiretroviral therapy.
  • Authors

    Published In

    Digital Object Identifier (doi)

    Author List

  • Prime KP; Edwards SG; Pakianathan MR; Holton JL; Scaravilli F; Miller RF
  • Start Page

  • 417
  • End Page

  • 418
  • Volume

  • 79
  • Issue

  • 5